Q: After hearing your interview on new medicines for migraine headaches, I saw my doctor. The Nurtec ODT she prescribed for me has changed my life.
Before starting, I would suffer multiple migraines a month, especially when the weather changed. I was in misery too much of the time. This month we’ve had a number of thunderstorms sweep through, and, to my surprise, I have not had any migraines. I am so grateful for Nurtec.
A: Nurtec ODT is a relatively new medication, rimegepant, that can treat migraine headaches as well as prevent them. The ODT stands for orally disintegrating tablet, an advantage for a migraine sufferer who is nauseated and has trouble keeping pills down.
Rimegepant can be used by people who can’t tolerate the side effects of triptan medicines such as chest pain. Rimegepant’s primary side effects include nausea, rash and shortness of breath. Additional medicines in this category include atogepant (Qulipta) and ubrogepant (Ubrelvy).
To learn more about these and other new migraine medications, you may wish to consult our eGuide to Headaches and Migraines. This online resource also contains nondrug approaches. It can be found under the Health eGuides tab at PeoplesPharmacy.com.
Q: Ichthammol ointment is great for splinters. It beats using a sterile needle to get the splinter out.
A: Your comment inspired us to look up ichthammol ointment, which has been used to treat skin problems since the 19th century (International Journal of Dermatology, June 21, 2010). This black goo is derived from oil shale rich in sulfur. The ointment also contains emollients such as lanolin and petroleum jelly. Icthammol is often called a “drawing” salve, which may explain why it is helpful for removing splinters.
Although it may sometimes be referred to as black ointment, it should not be confused with black salve. The Food and Drug Administration warns that black salves may contain dangerously corrosive ingredients (st.news/FDA).
Q: My endocrinologist put me on testosterone because my hormone levels were very low. When I moved two years ago, my new doctor said I shouldn’t take it.
I recently moved again and got a new doctor. He ran a full workup on me before putting me back on testosterone. My testosterone was again very low, and I suffered from fatigue. My prostate-specific antigen was good so there was no worry about prostate cancer. My blood work showed no signs of liver or kidney damage. In addition, my electrocardiogram and echocardiogram were normal, suggesting my heart is in good shape.
I feel so much better on testosterone. Should I be worried about continuing on this hormone?
A: The Food and Drug Administration frowns upon doctors prescribing testosterone to men with low levels of this hormone due to aging. Unless someone has hypogonadism brought on by chemotherapy, infection or another serious medical condition, the FDA discourages its use.
The agency has long worried that men taking testosterone might be at higher risk for cardiovascular complications. A new study, however, is reassuring in this regard. Investigators analyzed data from 35 randomized controlled trials (The Lancet Healthy Longevity, June 2022). The researchers did not find any indication that men taking testosterone were more likely to have heart attacks or strokes in the short to medium term. As long as you are under medical supervision, boosting low testosterone levels may be safe.